Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
August 8, 2000
Medications: Pills for Diabetes
Question from Sydney, New South Wales, Australia:
Sometime last year, I noticed that my husband was going to sleep very quickly after dinner. I asked him to have a test and he was told that he was okay. However, six months later he received a communique saying "you know that test we did, well apparently you have diabetes". He immediately went onto a diet, which he sticks too rigidly, and his sugar level came under control. It does fluctuate occasionally, but with daily exercise it is fairly good. Since moving to Sydney 3 months ago, he saw a local doctor who put him on 6 tablets metformin [a pill for Type 2 diabetes] per day, blood pressure tablets, cholesterol tablets, and he is taking a tablet for sinus. His general health is now terrible, constantly ill, nauseous with diarrhoea, generally unhappy, and very he is cranky. I believe with diet and exercise, it is not necessary for him to have medication at this stage, so long as the sugar level is kept under control. My husband has never been a sick person, and I now find that he has been reduced to a neurotic mess through the conflicting advice he receives. Taking him off the metformin will immediately change his state of mind and alleviate his anxiety. I have asked him to go and talk to the Diabetes Centre so that he may be reassured of his state of health. What do you think?
You are right about the most important thing is the goal range blood sugar to be achieved (80 to 120 before meals). It may be that he can control his blood sugar for now with diet and exercise, or it may be that he would feel better on a different medication. Stomach upset is a common side effect of metformin but it usually goes away in time as the gut adjusts to the medication. You are right about consulting with the diabetes center too!